Topiramate-associated worsening symptoms in a patient with familial hemiplegic migraine

Pasquale Striano, Federico Zara, Filippo Maria Santorelli, Salvatore Striano

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

Topiramate has been shown to be highly effective for preventive treatment of migraine and its use has been significantly increased in the last few years. However, around 10% of migraineurs develop a worsening of their symptoms while on topiramate. We report a 33-year-old woman with familial hemiplegic migraine (FHM) who experienced worsening of her symptoms following repeated topiramate intake. Withdrawal of the drug rapidly constantly induced resolution of the symptoms. This is the first report of topiramate-associated worsening symptoms in FHM. It is important to be aware of this phenomenon, as topiramate is worldwide-used drug for migraine treatment.

Original languageEnglish
Pages (from-to)194-195
Number of pages2
JournalJournal of the Neurological Sciences
Volume272
Issue number1-2
DOIs
Publication statusPublished - Sep 15 2008

Fingerprint

Migraine with Aura
Migraine Disorders
Pharmaceutical Preparations
topiramate
Therapeutics

Keywords

  • Adverse effect
  • Hemiplegic migraine
  • Topiramate

ASJC Scopus subject areas

  • Ageing
  • Clinical Neurology
  • Surgery
  • Neuroscience(all)
  • Developmental Neuroscience
  • Neurology

Cite this

Topiramate-associated worsening symptoms in a patient with familial hemiplegic migraine. / Striano, Pasquale; Zara, Federico; Santorelli, Filippo Maria; Striano, Salvatore.

In: Journal of the Neurological Sciences, Vol. 272, No. 1-2, 15.09.2008, p. 194-195.

Research output: Contribution to journalArticle

@article{4028105e7d2247fea3e56b58f8fb5d1f,
title = "Topiramate-associated worsening symptoms in a patient with familial hemiplegic migraine",
abstract = "Topiramate has been shown to be highly effective for preventive treatment of migraine and its use has been significantly increased in the last few years. However, around 10{\%} of migraineurs develop a worsening of their symptoms while on topiramate. We report a 33-year-old woman with familial hemiplegic migraine (FHM) who experienced worsening of her symptoms following repeated topiramate intake. Withdrawal of the drug rapidly constantly induced resolution of the symptoms. This is the first report of topiramate-associated worsening symptoms in FHM. It is important to be aware of this phenomenon, as topiramate is worldwide-used drug for migraine treatment.",
keywords = "Adverse effect, Hemiplegic migraine, Topiramate",
author = "Pasquale Striano and Federico Zara and Santorelli, {Filippo Maria} and Salvatore Striano",
year = "2008",
month = "9",
day = "15",
doi = "10.1016/j.jns.2008.05.015",
language = "English",
volume = "272",
pages = "194--195",
journal = "Journal of the Neurological Sciences",
issn = "0022-510X",
publisher = "Elsevier",
number = "1-2",

}

TY - JOUR

T1 - Topiramate-associated worsening symptoms in a patient with familial hemiplegic migraine

AU - Striano, Pasquale

AU - Zara, Federico

AU - Santorelli, Filippo Maria

AU - Striano, Salvatore

PY - 2008/9/15

Y1 - 2008/9/15

N2 - Topiramate has been shown to be highly effective for preventive treatment of migraine and its use has been significantly increased in the last few years. However, around 10% of migraineurs develop a worsening of their symptoms while on topiramate. We report a 33-year-old woman with familial hemiplegic migraine (FHM) who experienced worsening of her symptoms following repeated topiramate intake. Withdrawal of the drug rapidly constantly induced resolution of the symptoms. This is the first report of topiramate-associated worsening symptoms in FHM. It is important to be aware of this phenomenon, as topiramate is worldwide-used drug for migraine treatment.

AB - Topiramate has been shown to be highly effective for preventive treatment of migraine and its use has been significantly increased in the last few years. However, around 10% of migraineurs develop a worsening of their symptoms while on topiramate. We report a 33-year-old woman with familial hemiplegic migraine (FHM) who experienced worsening of her symptoms following repeated topiramate intake. Withdrawal of the drug rapidly constantly induced resolution of the symptoms. This is the first report of topiramate-associated worsening symptoms in FHM. It is important to be aware of this phenomenon, as topiramate is worldwide-used drug for migraine treatment.

KW - Adverse effect

KW - Hemiplegic migraine

KW - Topiramate

UR - http://www.scopus.com/inward/record.url?scp=48349142756&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=48349142756&partnerID=8YFLogxK

U2 - 10.1016/j.jns.2008.05.015

DO - 10.1016/j.jns.2008.05.015

M3 - Article

VL - 272

SP - 194

EP - 195

JO - Journal of the Neurological Sciences

JF - Journal of the Neurological Sciences

SN - 0022-510X

IS - 1-2

ER -